Florida, 2025

Damaging Winds in Florida, September 16, 2025

September 16, 2025 · NWS MFL · 3 events in 1 county or zone

A retreating surface boundary south of the area, ample available moisture, and diurnal heating permitted a strong thunderstorm to develop in southern Broward County on the 16th of September.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A retreating surface boundary south of the area, ample available moisture, and diurnal heating permitted a strong thunderstorm to develop in southern Broward County on the 16th of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 16, 12:50 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 16, 12:50 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Miami FL
150 PM EDT Tue Sep 16 2025

...New UPDATE, AVIATION...

.UPDATE...
Issued at 137 PM EDT Tue Sep 16 2025

No major changes to the forecast with the afternoon package. PWAT
observations from ACARS at MIA/FLL/PBI are running a little behind
the originally forecast values (1.6-1.7 inches versus the
forecast 1.9-2.0 inches), but satellite imagery shows a moister
airmass gradually progressing northward over the region, which
will enable the development of afternoon showers and
thunderstorms. Conditions will improve shortly after nightfall.

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 117 AM EDT Tue Sep 16 2025

A pattern change is ahead for South Florida, and today will serve as
the bridge between the brief respite of dry weather we have
experienced over the last two days and a wetter, more impactful
pattern during the second half of the work week. All things must
come to an end, and the drier air aloft that has suppressed
convective activity will wane in influence and scope across the
our area starting today. Zooming out and taking a big picture
look at the synoptic features in play, an expansive sprawling cut-
off low currently over the southeastern United States will remain
stationary today, effectively blocked by persistent mid-level
ridging to the east over the western Atlantic waters. An
associated weak surface low just to the east of the mid-level cut
off low is forecast to gradually move onshore across coastal North
Carolina later today. This distant surface low is worth
mentioning as it still remains attached to a weak stalled out
frontal boundary that we dealt with last week, with the boundary
still remaining elongated from the far offshore western Atlantic
waters into the Florida Straits early this morning.

While South Florida will still remain to the north of the stalled
frontal boundary over the Florida Straits, the uptick in atmospheric
moisture across the region should correlate with higher spatial and
temporal coverage of showers and storms during the afternoon hours
today (40-60%) as opposed to the more sparse coverage experienced
yesterday. Area-wide precipitable water values will increase back
into the 1.9 to 2.1 range by this afternoon which is above
climatological norms and near the 90th percentile for the date.
Even with moisture return in the mid-levels of the atmosphere
today, there will still be enough residual mid-level dry air to
support the potential of an isolated strong to severe thunderstorm
during the afternoon and early evening storms. The main threat
will once again be the potential of an isolated strong (45 to 55
mph) to marginally severe wind gust. The greatest coverage of
showers and storms is once again expected across inland areas as
that is where sea-breeze and outflow boundaries are forecast to
converge during the mid to late afternoon hour. High temperatures
will once again reach the upper 80s to low 90s with sharp
temperature fluctuations possible in and around shower and
thunderstorm activity.

By Wednesday, the aforementioned cut-off low will begin a slow
acceleration to the northeast out ahead of the next longwave trough
pushing eastward across the central United States. At the same time,
an upper level jet streak will develop across the southeastern
United States (including northern Florida and the Gulf) which will
place South Florida in an area of enhanced low-level convergence
(right entrance region). This synoptic boost of ascent will combine
with deeper moisture across the region and kick off the beginning of
an active period for our area. The surface low meandering across
coastal North Carolina will gradually lift northwestward, dragging
that pesky frontal boundary over the Florida Straits back northwards
(pseudo warm front?) into our area. As the front arrives back over
South Florida, even deeper moisture and low level ascent is forecast
to make a return to the region with the continuance of an increasing
trend in precipitable water values. Maximum daily rain chances
increase to the 60-80% range Wednesday. Forecast model guidance once
again depicts the potential of a saturated atmosphere over South
Florida with precipitable water values in the 2.1 to 2.3 inch range
(now over the the 90th percentile for September 17th). A
saturated atmosphere brings an increased threat of heavy rainfall
that could result in accumulations adding up over a short period
of time. The Weather Prediction Center (WPC) has placed the east
coast metro areas of South Florida in a Marginal Risk (level 1 of
4) of excessive flooding on Wednesday. This means that there is a
5-15% chance of excessive rainfall that may lead to flash flooding
within a 25 mile radius of a location.

High temperatures will trend lower on Wednesday due to abundant
cloud cover and the cooling influences of showers and storms,
forecasted highs area-wide will be in the middle to upper 80s.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 117 AM EDT Tue Sep 16 2025

With the background environment conducive for heavy rainfall, the
main driving force behind rainfall accumulations will be the
coverage and storm motion of showers and storms across the region
during the second half of the week. Overnight model guidance
continues to hone in on Thursday being the day with the greatest
potential of seeing higher end QPF values as the aforementioned jet-
streak nearby and the stalled boundary directly overhead act to
provide favorable conditions for numerous showers and storms. The
deterministic GFS and Euro continue to hint at a lobe of mid-level
vorticity pivoting across South Florida on Thursday with forecasted
precipitable water values potentially increasing to the 2.2 to 2.4
range which would be very close to the daily max value for the date.
Forecast model soundings during this time frame continue to depict a
classic skinny CAPE profile that points to the potential of
efficient rainfall rates that could lead to localized flooding
concerns over urban metro areas. ECENS and GEFS ensemble guidance
suites depict a higher QPF signal across the east half of the region
on Thursday which coincides with the return and stall of the frontal
boundary. WPC cluster analysis also highlights a heavy rainfall
threat across the eastern half of the region during this time frame.
The Weather Prediction Center also maintains a marginal risk of
excessive rainfall for the east coast of South Florida on Thursday.
With the abundance of convective activity and resultant cloud
debris, high temperatures may be held in check once again on
Thursday with forecast highs in the low to mid 80s.

Forecast guidance keeps the stalled frontal boundary in place over
South Florida Friday which will result in scattered to numerous
showers and storms during the afternoon and evening hours. However
by the weekend, a notable shift on the latest forecast models has
occurred as they now depict the potential of an area of low pressure
developing along the boundary in the western Atlantic. Cyclonic flow
around this developing feature may result in the potential of drier
air moving southward across the peninsula which may limit rain
chances during the weekend as opposed to the mid to late work week.
Uncertainty remains regarding this solution however, and forecast
rainfall totals on Saturday and Sunday currently remain near
climatological norms in the 50-60% range. The lessening of mid-level
flow aloft will once again result in sea-breeze circulations
remaining the main foci of diurnal convection each afternoon and
evening which will likely focus the greatest convective chances
across interior areas each afternoon during the weekend. High
temperatures on Friday through early next week will reach the upper
80s to low 90s area-wide.

&&

.AVIATION...
(18Z TAFS)
Issued at 137 PM EDT Tue Sep 16 2025

Brief periods of MVFR/IFR conditions could be possible early this
afternoon as convection begins to develop across South Florida.
Added TEMPOs for all East Coast terminals through 20Z, when activity
is forecast to drift inland, but keeping the VCTS through 00Z to
account for any outflow boundary development back towards the
terminals. There is a slight signal of convection developing late
overnight into early Wednesday morning, but confidence is too low
at this time to add it to the TAFs.

Generally easterly winds prevail along the East Coast today, with
the Gulf Breeze kicking in at KAPF. Light and variable winds
overnight.

&&

.MARINE...
Issued at 117 AM EDT Tue Sep 16 2025

A moderate easterly breeze will enhance later today and continue
into the mid week period. Seas across the Atlantic waters will
generally remain between 2 to 5 feet through Thursday morning while
seas across the Gulf waters remain at 1 to 2 feet. Periods of rough
seas and gusty winds will be possible each day near the most robust
shower and thunderstorm activity.

&&

.BEACHES...
Issued at 117 AM EDT Tue Sep 16 2025

A high risk of rip currents will continue along the Palm Beach County
beaches today as onshore flow enhances this afternoon and a
northeasterly swell in the Atlantic waters lingers. The high risk of
rip current risk will continue and potentially expand further south
across the east coast by mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  87  76  85 /  50  70  70  80
West Kendall     76  87  75  85 /  50  70  70  80
Opa-Locka        77  88  76  87 /  50  70  70  80
Homestead        76  86  75  85 /  50  70  70  80
Fort Lauderdale  77  86  75  85 /  50  70  70  80
N Ft Lauderdale  77  86  77  85 /  50  70  70  80
Pembroke Pines   77  89  76  88 /  50  70  70  80
West Palm Beach  77  86  75  84 /  50  70  60  70
Boca Raton       76  88  75  87 /  50  70  70  70
Naples           76  88  74  87 /  40  70  40  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for FLZ168.

AM...None.
GM...None.
&&

SHORT TERM...Hadi
LONG TERM....Hadi
AVIATION...ATV

In the hours before

Special weather statement, Sep 16, 1:30 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Miami FL
230 PM EDT Tue Sep 16 2025

FLZ072-074-172-173-161900-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
230 PM EDT Tue Sep 16 2025

...A strong thunderstorm will impact portions of northern Miami-Dade
and southern Broward Counties through 300 PM EDT...

At 230 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Miami Gardens, moving southeast at 10 mph.

HAZARD...Wind gusts of 45 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar,
Davie, Miami Beach, Surfside, Hallandale, Miami Gardens, North Miami,
North Miami Beach, Aventura, Dania Beach, Miami Lakes, Cooper City,
Sunny Isles Beach, Opa-Locka, and West Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2589 8012 2586 8012 2585 8014 2587 8014
      2588 8016 2586 8018 2585 8016 2585 8018
      2584 8018 2581 8029 2605 8037 2609 8023
      2609 8015 2603 8012 2602 8013 2601 8011
      2590 8013
TIME...MOT...LOC 1830Z 328DEG 10KT 2596 8026

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Sep 16, 1:35 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Miami FL
235 PM EDT Tue Sep 16 2025

FLZ073-074-173-161900-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
235 PM EDT Tue Sep 16 2025

...A strong thunderstorm will impact portions of central Miami-Dade
County through 300 PM EDT...

At 235 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Country Walk, or near The Redland, moving
northeast at 10 mph.

HAZARD...Wind gusts of 45 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
The Redland, Kendall, Pinecrest, Richmond West, Richmond Heights,
Country Walk, Kendale Lakes, Palmetto Bay, Cutler Bay, Zoo Miami,
Goulds, The Hammocks, West Perrine, Princeton, West Kendall,
Intersection Krome And Kendall Drive, The Crossings, Naranja,
Tamiami, and The Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2557 8031 2549 8049 2564 8061 2577 8044
      2562 8030 2561 8031 2559 8031 2558 8030
      2557 8030
TIME...MOT...LOC 1835Z 236DEG 9KT 2563 8048

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CWC

The radar

The Miami radar (KAMX), 47 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
September 16, 1:45 PM EST
Where
Broward County, Hollywood N Perry Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
26.000, -80.230

ASOS station KHWO at North Perry Airport in Pembroke Pines reported a wind gust of 52 KTS/60 MPH associated with a strong thunderstorm. Station elevation is 7 ft.

Thunderstorm Wind, Broward

When
September 16, 2:00 PM EST
Where
Broward County, 1.24 mi E of Hollywood N Perry Ar
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.000, -80.210

Miramar Police reports a fallen tree is obstructing a lane at the intersection of Pembroke Road and 62nd Ave, in relation to a strong thunderstorm that moved over the area earlier in the afternoon.

Thunderstorm Wind, Broward

When
September 16, 2:06 PM EST
Where
Broward County, 1.24 mi W of Pembroke Pines
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.050, -80.190

Broward County Sheriffs Office reports all lanes of SR-848 at SW 35th Ave are closed due to downed powerline in Hollywood in relation to a strong thunderstorm that moved over the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295554, 1295556, 1295555.